Texas, 2024

Tornadoes and Hail in Texas, May 1, 2024

May 1, 2024 · NWS AMA · 20 events in 6 counties and zones

An elongated upper level trough promoted a dryline setup for severe storms in the eastern Texas Panhandle. Parameters that day begun as conditional, as a thick layer of low level clouds were present that morning in the far east, and an outflow boundary had moved in from convection on the previous day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An elongated upper level trough promoted a dryline setup for severe storms in the eastern Texas Panhandle. Parameters that day begun as conditional, as a thick layer of low level clouds were present that morning in the far east, and an outflow boundary had moved in from convection on the previous day. However, as skies started to clear out and the cap was eroded, the true potential of the system was realized and thunderstorms initiated off the dryline between 3 -4 pm. A favorable environment for supercells to produce large hail and even some giant hail had materialized, and despite modest low level wind shear values at the onset of the event, tornadoes quickly spun up and posed threats for locations near Clarendon, in Spearman, and other parts surrounding. Strong downdraft and outflow winds were also a concern, but no reports had come in for straight line wind damage. As storms moved east throughout the afternoon and evening, they weakened as they entered into a less favorable environment thanks to some of the low clouds from the morning not clearing up in time to sustain thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 12:51 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 1, 12:51 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
151 PM CDT Wed May 1 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR THE SEVERE THUNDERSTORM POTENTIAL THIS
AFTERNOON AND EVENING... Issued at 126 PM CDT Wed May 1 2024

We are watching the potential for severe storms to fire up in the
far eastern Panhandles later this afternoon and evening. An
elongated upper level trough at 500 mb is moving east off of the
Rocky Mountain range today and will promote storms to form along a
surface dryline as the height gradient tightens and upper level
vorticity increases. Near term mesoscale features will be
paramount to determine if storms will be able form in the CWA
today, where they will be, and what hazards could be present.

11 AM and onward, mesoscale parameters...

A weak surface boundary has moved through the northwest Panhandles
and will diminish it's flow by the afternoon. A NE/SW dryline is
setting up with the sharpest gradient expected to develop by 4 PM
east of Amarillo, perhaps between the eastern half of the CWA and
the eastern two stacks of counties, (Beaver to Donley and
eastward). Current CAM guidance suggest that the cap will be
broken today and storms will generate along the dryline around the
4 PM hour. Some contingencies are still active, as low level
cloud coverage is still present in the eastern two stacks. A large
scale outflow boundary has also been detected moving west across
western Oklahoma from overnight convection in that area on the
previous day. These conditions may allow stable air to settle into
the setup area which may prevent storms from becoming severe or
even stop any storm from forming. Short term model guidance still
shows clouds clearing between 1 and 2 PM, (according to the latest
15Z and 16Z guidance). Satellite imagery also shows some areas of
clearing, but the process seems slow, and overcast conditions
remain in effect for most portions of the far east. CAM guidance
also has a history of not handling these outflow boundaries very
well, since it's a smaller mesoscale feature that can be difficult
to forecast. Nevertheless, Satellite imagery and surface
observations hint at the boundary progression weakening and
slowing down. If this outcome of clearing skies and a dispersing
outflow boundary come to fruition, then storms have a better
chance to meet convective temperatures and break the cap this
afternoon. Otherwise, if any of the two preventatives pan out,
(cloud coverage lingers or stable air moves in), then expect
minimal chances for any storm to reach severe limits. Currently,
the CAMs and other near term models have no issues convecting
today. However, there are still small discrepancies concerning
coverage and potential severity.

Environment and hazards...

Concerning the threat area today in the eastern Panhandles, SBCAPE
and MUCAPE should reach values around 3,000 J/kg, with an area of
even higher values >3,500 J/kg in the southeast Texas Panhandle.
Strong lapse rates should be approaching 8 C/km, and effective bulk
shear could range between 30 - 40 kts. Continuing from the
surface and viewing upward with height, backed surface winds from
the southeast will veer well with height creating curved but not
very long or robust hodographs. LCLs will be lower in the
southeast Texas Panhandle compared to places further north.
Perhaps looking at values to range between 1,000 - 2,000 m
overall. FZL levels will reach around 11,000 ft for the area and
-20C levels should only be about 10,000 ft higher. Despite
 relatively modest bulk shear vectors, based off of the other
 parameters mentioned very large hail is possible with any storm
 that can become severe. Hail up to the size of teacups (3.00 in)
 is possible. Impressive DCAPE values may also be present between
 1,000 - 1,500 J/kg. Given this, strong outflow winds will be
 possible even up to 70 mph. Low level wind shear and 0- 1 km SRH
 are not overly impressive, but the low level jet should kick in
 by the evening hours as shown by model forecast 850 mb winds. By
 then, LLWS parameters will increase providing a short window for
 a tornado threat. Any discrete storm that can sustain itself
 through the evening hours will have that capability, though the
 threat is not high considering the parameters will marginally
 hit the criteria. Thunderstorms will initiate in an isolated
 manner, and a discrete storm mode is expected until the late
 evening. Afterwards, storms in the southeast Texas Panhandle
 should congeal into a multicellular cluster by the nightfall.
 Areas under these storm cells can anticipate heavy rainfall, as
 overall storm motion should be slower today given the steady and
 leisurely progression of the dryline as it moves east during the
 day and then retreats west during the nighttime hours.

Rangel

&&

.SHORT TERM ...
(Today through Thursday night)
Issued at 308 AM CDT Wed May 1 2024

Summary:

Wednesday brings yet another setup - at least the third in the past
three weeks - where critical fire weather conditions are expected
in the western Panhandles and severe thunderstorms may occur in the
east. In contrast to the past two weeks, remaining uncertainty about
severe thunderstorms does not focus on if they will develop but
where, with the late afternoon location of the dryline the primary
forecast question. Very large hail and damaging winds look to be the
primary risks but a tornado or two would be possible as well.

Details:

07z WV satellite shows west-southwesterly flow aloft over the
Panhandles and Four Corners. A larger than expected area of
convection is seen over OK ahead of a shortwave. At the surface,
dewpoints in the 50s and 60s are surging north-northwestward with
the dryline making its usual nocturnal retreat to the west -
dewpoints west of this feature are generally around 20.

Today, lee surface troughing should continue to our west, with
downslope winds continuing our trend of highs in the mid 80s to
lower 90s. Additionally, expect the western Panhandles to see RH
values drop into the single digits, particularly the far west
central TX Panhandle, where overnight recovery looks to be poor.
This should lead to critical fire weather conditions but, given lack
of a notable LLTR and modest mid-level winds, highly aggressive fire
behavior is not favored. In the east, expect moist advection to
continue, allowing dewpoints to remain in the 60s in many locations.
Dryline should mix eastward this afternoon with most non-NAM/GFS
guidance suggesting the eastern two columns of the TX Panhandle and
Beaver County will remain in the moist sector as peak heating is
achieved, with the NAM farther west with the moist sector and the
GFS suggesting the dryline will mix just east of our CWA. Progged
MLCAPE values are around 3000 J/kg with weaker capping than our
previous two nearly weekly similar type risks. Given this and the
overachieving convection Tuesday night, am fairly confident some
storms will develop with some chance of this occurring east of the
forecast area entirely given the GFS solution. Given progged
0-6km bulk shear of around 40 knots and the orthogonal orientation
of shear with the dryline, initial discrete supercells are
favored. Given favored rotating updrafts and steep mid-level lapse
rates of 8 C/km, very large hail to 3 inches in diameter looks to
be the primary hazard, followed by damaging winds. Hodographs
suggest a bit more near surface helicity compared to previous
runs, so there will be a risk for a tornado or two as well.

Thursday, welcome cold front pushes south through the CWA, leading
to highs mainly in the 70s. Appreciable moisture with this frontal
passage looks to largely remain to our west, so have attempted to
limit mentions of rain, particularly after noon Thursday.

Ferguson

&&

.LONG TERM ...
(Friday through Tuesday)
Issued at 308 AM CDT Wed May 1 2024

Friday through Sunday...Models are trending towards a better
chance for precipitation as we head into the weekend. Friday could
see some early morning showers/storms due to the frontal boundary
stalled over portions of the FA and an embedded shortwave moving
through the Panhandles. Highs on Friday are a bit of a challenge
as cloud cover will be an issue for most of the day limiting the
heating, but there is the potential for southwest flow to kick in,
at least for the southwest Panhandles and push temperatures back
into the low to mid 80s with some clearing late in the afternoon.
Some guidance suggest that the front will remain well to the south
and while we'll be on the cool side at the surface due to the
front, we will still have deep layer moisture and a fairly shallow
inversion aloft. Saturated soundings to the top of the inversion
early to mid Friday morning as well as a shortwave moving through,
suggests the potential for elevated storms capable of producing
large hail. Another shortwave with a cold front associated is
expected to move across the northern Panhandles Friday night and
again is expected to ignite another round of storms late Friday
night into Saturday morning. Given the elevated nature of these
storms, large hail will be the main threat. With PWAT's around an
inch, these storms will have the potential for heavy rain as well.
A break during the day Saturday with the front through, but as we
move into Saturday evening we can expect another shortwave out of
the southwest flow to bring even more chances of storms to the
Panhandles. There is a a question as to how far that front on
Saturday will push south, and if it does take a further south
track then the storms will most likely be more in the Lubbock
area. By Sunday afternoon, most of the activity will be out of the
area or to the east. Highs on Saturday look to be in the low to
mid 70s, given the cold front, and on Sunday we can expect mid 70s
to lower 80s.

We'll have to keep an eye on Monday as the next upper trough is
expected to move across the Panhandles, with a potentially strong
stacked jet associated. If the pattern holds, it will likely
support wind highlights, and would typically be a good Fire
Weather setup, however we still have to evaluate just how much
moisture the Panhandles will receive over the weekend, to see if
there will be any Fire Weather concerns. But highs on Monday are
expected to be in the 80s. Tuesday's highs are suggested to be in
the 80s via NBM, however if the system pushes through as expected,
there is a bit of a pullback on the temps for Tuesday and more
likely we'll see 70s to maybe some isolated areas reaching 80.

Weber

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Wed May 1 2024

For the 18Z TAFs, any thunderstorms that develop later this
afternoon and evening should remain east of the terminal sites at
this time based on the latest numerical model guidance. A cold
front will move through the region late tonight and Thursday
morning with gusty north winds in its wake. Some concern exists
for MVFR cloud development in the post frontal airmass, with KGUY
the most likely location to see this occur, and have added a low
end MVFR cig early Thursday morning. Did include a sct MVFR deck
of clouds at KDHT and KAMA where confidence is lower at this time.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  78  50  73 /  20   0  10  30
Beaver OK                  52  77  46  77 /  20  10  10  20
Boise City OK              48  73  43  73 /  10   0  10  30
Borger TX                  55  80  51  77 /  20  10  10  30
Boys Ranch TX              53  81  49  76 /  10   0  10  30
Canyon TX                  53  79  49  74 /  20   0  10  20
Clarendon TX               57  80  53  71 /  40  10  10  30
Dalhart TX                 48  75  42  72 /  10   0  10  30
Guymon OK                  50  75  44  74 /  10   0  10  30
Hereford TX                52  80  50  76 /  10   0  10  20
Lipscomb TX                56  77  49  76 /  20  20  10  30
Pampa TX                   55  77  50  73 /  20  10  10  30
Shamrock TX                58  79  53  73 /  40  20  10  30
Wellington TX              58  81  54  74 /  50  20  10  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 9 PM CDT this evening for TXZ001-002-006-
     007-011-012-016.

OK...Red Flag Warning until 9 PM CDT this evening for OKZ001.

&&

SHORT TERM...77
LONG TERM....89
AVIATION...02
Hazardous weather outlook, May 1, 2:23 AM CST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
323 AM CDT Wed May 1 2024

OKZ001>003-TXZ001>020-317-012100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
323 AM CDT Wed May 1 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical fire weather conditions are expected across the western
Oklahoma and Texas Panhandles this afternoon. A Red Flag Warning
is in effect for this area on Wednesday from noon until 9 PM CDT.

Thunderstorms may develop Wednesday afternoon and evening across
mainly the eastern half of the Oklahoma and Texas Panhandles. If
storms form, a few may become severe, with very large hail and
damaging winds the primary hazards. Additionally, a tornado or two
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms may develop Friday through Sunday across
parts of the area. Any storms that form are expected to remain
below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 PM and 10 PM CDT today.

Area fire managers and emergency officials should be alert for
critical fire weather conditions Wednesday afternoon and evening.

The radar

The Amarillo radar (KAMA), 73 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 tornado, 5 thunderstorm wind. Local standard time, as filed.

Hail, Donley

When
May 1, 2:48 PM CST to 3:50 PM CST
Where
Donley County, 4.74 mi WNW of Clarendon to 0.89 mi NE of Clarendon
Measured
4 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
34.950, -100.980

A swath of large hail occurred across Clarendon, resulting from a supercell that formed just to the west of the city. Hail ranged from 1.5 inches up to 4 inches. The 4 inch hailstone occurred 4 miles west northwest of Clarendon just south of Highway 287.

Tornado, Donley

When
May 1, 2:56 PM CST to 2:58 PM CST
Where
Donley County, 5.69 mi W of Clarendon to 5.35 mi W of Clarendon
Rating
EF0
Path length
0.37 mi
Path width
125 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
34.916, -100.999

This tornado touched down briefly in ranch land to the west southwest of Clarendon. The damage appeared to be mostly from damaged mesquite brush and perhaps some fencing material. Survey information was obtained from local officials as access was hard due to private land and terrain. The tornado was also documented on chaser/spotter footage and appeared to not be on the ground but for a couple of minutes before lifting. The maximum estimated winds were 80mph.

Tornado, Donley

When
May 1, 3:04 PM CST to 3:19 PM CST
Where
Donley County, 6.37 mi SSE of Ashtola to 4.71 mi WSW of Clarendon
Rating
EF1
Path length
1.78 mi
Path width
150 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.921, -101.013

This tornado touched down after the initial parent tornado occluded. Based on spotter/chaser video, it appears to have developed in about the same locations as the first Clarendon tornado. It became wide, likely going over the same locations as the previous tornado. It then started to follow the rim of the mesocyclone, likely being more of a satellite tornado around the main mesocyclone. The tornado was recorded as being on the ground for about 15 minutes before finally lifting. It likely did not move very fast before finally becoming corkscrew in nature before lifting. Damage seems to be limited to mesquite brush damage. However, the worst known damage was to a water pumping windmill which was toppled and destroyed by the tornado. The maximum estimated winds were 90mph.

Tornado, Hutchinson

When
May 1, 4:14 PM CST to 4:16 PM CST
Where
Hutchinson County, 19.39 mi ENE of Pringle to 20.11 mi ENE of Pringle
Rating
EFU
Path length
1.01 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
36.018, -101.114

This tornado briefly touched down in the Canadian River Valley, and was documented by law enforcement reports and storm chaser footage. This tornado did not produce any damage.

Hail, Donley

When
May 1, 4:22 PM CST to 4:29 PM CST
Where
Donley County, 1.84 mi ESE of Lelia Lake
Measured
2.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
34.890, -100.750

Hail up to hen egg size fell between Leila Lake and Hedley.

Hail, Hansford

When
May 1, 5:30 PM CST to 5:31 PM CST
Where
Hansford County, 0.69 mi S of Spearman to 0.56 mi E of Spearman
Measured
1 in hail
Reported by
Public
Coordinates
36.190, -101.200

Hail of quarter size fell around Spearman, including some hail that was slightly larger than quarter size. This fell at the Lowes Market along Highway 207.

Hail, Hansford

When
May 1, 5:34 PM CST
Where
Hansford County, 5.77 mi NNW of Spearman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.280, -101.230

Thunderstorm Wind, Hansford

When
May 1, 5:38 PM CST
Where
Hansford County, 0.89 mi SE of Spearman
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.190, -101.190

A large tree was blown down onto a brick fence which also suffered damage from the collision.

Tornado, Hansford

When
May 1, 5:43 PM CST to 5:44 PM CST
Where
Hansford County, 0.91 mi SW of Spearman to 1.16 mi SSW of Spearman
Rating
EF0
Path length
0.32 mi
Path width
30 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.189, -101.210

This tornado touched down to the west of County Road 24 where it snapped the top branches and trunk of a couple of hardwood trees. It then traveled south, crossing County Road 24 and lifting the roof off of a building at the Storage Depot. It continued south and caused minor damage to a nearby shed. The tornado lifted before it reached Highway 207. The maximum estimated wind speed was 85mph.

Hail, Ochiltree

When
May 1, 5:46 PM CST
Where
Ochiltree County, 16.36 mi SSE of Perryton Muni Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.170, -100.680

Tornado, Hansford

When
May 1, 5:46 PM CST to 5:48 PM CST
Where
Hansford County, 1.18 mi SSE of Spearman to 1.33 mi SE of Spearman
Rating
EF0
Path length
0.22 mi
Path width
15 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.185, -101.189

A small, weak tornado moved east across the Spearman High school football field and into open country. There are multiple videos showing the small tornado crossing Cotter Drive before dissipating. The tornado damaged one small shed and pushed a utility trailer onto its side but didn't damage power lines along the road which supports an EF0 rating. The maximum estimated wind speed was 80mph.

Tornado, Hansford

When
May 1, 5:53 PM CST to 5:55 PM CST
Where
Hansford County, 0.72 mi ESE of Spearman to 1.66 mi NE of Spearman
Rating
EF1
Path length
1.3 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.198, -101.187

This tornado occurred on the northeast side of Spearman. It initially touched down near Brandt Street and Kenneth Avenue(FM 759 760). Here it snapped some tree branches, lifted some carports and caused minor fence damage. It then traveled north along County Road 25, where it snapped a few power poles and this is where it was given its highest rating. As it neared Highway 15, it collapsed an empty grain silo and caused some minor shingle damage to a few roofs along County Road 25. The tornado|turned east, crossing Highway 15 and caused additional minor roof damage and snapped branches to hardwood trees. It finally lifted just to the east of Highway 15. The maximum estimated wind speed was 98mph.

Hail, Hansford

When
May 1, 6:02 PM CST
Where
Hansford County, 7.1 mi NE of Spearman
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.280, -101.120

Hail, Ochiltree

When
May 1, 6:15 PM CST
Where
Ochiltree County, Waka
Measured
1.75 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
36.280, -101.050

Hail, Ochiltree

When
May 1, 6:55 PM CST
Where
Ochiltree County, 6.91 mi S of Perryton
Measured
2 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
36.300, -100.800

Hail, Ochiltree

When
May 1, 7:35 PM CST
Where
Ochiltree County, 6.21 mi ESE of Twichell
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.390, -100.620

Thunderstorm Wind, Donley

When
May 1, 8:14 PM CST
Where
Donley County, 1.13 mi W of Clarendon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.930, -100.920

Thunderstorm Wind, Gray

When
May 1, 8:33 PM CST
Where
Gray County, 9.69 mi W of Alanreed
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.900

Thunderstorm Wind, Collingsworth

When
May 1, 9:06 PM CST
Where
Collingsworth County, 2.26 mi W of Dozier
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.080, -100.390

Thunderstorm Wind, Collingsworth

When
May 1, 9:18 PM CST
Where
Collingsworth County, 2.26 mi W of Dozier
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.080, -100.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175457, 1175479, 1175480, 1175474, 1187526, 1175466, 1175468, 1175451, 1175475, 1175472, 1175476, 1175477, 1175469, 1175470, 1187528, 1187529, 1175452, 1175453, 1175454, 1175455.